Alert archive / Wyoming / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 4, NWS Riverton, WY

May 27, 2001Natrona County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at May 27, 2001, 5:19 PM MDT for Natrona County, Wyoming. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 27, 2001, 5:19 PM MDT (23:19 UTC)
Expired
May 27, 2001, 5:45 PM MDT
In force
26 min
Issued by
NWS Riverton, WY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 146 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 11.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2001-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2001-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1170 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

634 
WUUS55 KRIW 272321
SVRRIW
WYC025-272345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
519 PM MDT SUN MAY 27 2001

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL NATRONA COUNTY IN EAST CENTRAL WYOMING

* UNTIL 545 PM MDT

* AT 519 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF NATRONA...OR ABOUT 28 MILES
  WEST OF CASPER...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL CONTINUE TO MOVE ALONG HIGHWAY 20/26 
EAST OF NATRONA...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
 HAIL UP TO THE SIZE OF NICKELS
 DAMAGING WINDS GREATER THAN 60 MILES AN HOUR
 VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING

DO NOT DRIVE OR WALK THROUGH FLOODED AREAS. THE WATER MAY BE DEEP
ENOUGH TO FLOAT YOU OR YOUR VEHICLE.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RIVERTON.


LAT...LON 4313 10679 4288 10692 4277 10652 4298 10641

WCJIN-WYNE
MEUNIER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:15 PM MDT, 3 hours 4 minutes earlier.

Area forecast discussion, May 27, 2:15 PM MDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
215 PM MDT SUN MAY 27 2001

THUNDERSTORMS CONCENTRATED OVER EAST SLOPES OF DIVIDE AND OVER BIG
HORN MTNS EARLY THIS AFTERNOON.  WITH UPPER LEVEL WINDS DOWN TO 10
TO 15 KNOTS...STORMS HAVING TOUGH TIME MOVING OFF MOUNTAINS.  ONE
EXCEPTION SO FAR HAS BEEN RATHER STRONG STORM THAT MOVED ACROSS
SOUTHERN FREMONT COUNTY.  CONVECTION ALSO MAINLY NORTHEAST OF
SHORTWAVE AXIS ROTATING THROUGH UPPER RIDGE...CUTTING NW-SE ACROSS
STATE.  THIS AXIS PROGGED TO SLOWLY ROTATE EASTWARD THIS EVENING TO A
COD-CPR LINE AT 00Z AND EAST OF CWFA AFTER 06Z.  THUS...HIGHEST POPS
IN ORDER FOR NORTH CENTRAL ZONES WITH LESS TO THE SW.  WEAK SHORTWAVE
BEHIND SOME CONVECTION NEAR UT/NV/ID BORDER WILL ROTATE INTO SE IDAHO
THIS EVENING...SO WILL KEEP SCT EVENING POPS IN WESTERN ZONES.
PRETTY MUCH A REPLAY FOR MONDAY WITH LOW LEVEL CONVERGENCE AND
INSTABILITY MAXED ALONG THE DIVIDE WITH UPPER DISTURBANCE MOVING INTO
WEST AROUND 18Z TO GET THINGS FIRING OFF...MOVING INTO CENTRAL ZONES
LATE AFTERNOON AND EVENING.  MODELS DIFFER ON APPROACHING TROUGH
FROM THE WEST WITH AVIATION SLOWER AND FURTHER SOUTH THAN ETA WITH
SOUTHERN STREAM LOW AND MORE AMPLIFIED...LESS NEGATIVE TILT TO
NORTHERN STREAM TROUGH.  OVERALL TREND (IF THERE HAS BEEN ONE) HAS
BEEN TO WEAKEN NORTHERN STREAM AND ASSOCIATED FRONTAL PASSAGE
TUESDAY AND WEDNESDAY.  MAIN TROUGH OF SOMEWHAT PHASED NORTHERN AND
SOUTHERN STREAMS TO BE EAST OF CWFA TUESDAY WITH SOME LINGERING
MOISTURE AND INSTABILITY EAST OF DIVIDE WHERE LOW SCATTERED POPS
JUSTIFIED.  ANY FRONTAL BOUNDARY LIKELY TO HANG ACROSS THE NORTH
DURING DAY TUESDAY WHICH MAY BE A FOCUS MECHANISM FOR STORMS.   DRY
AND POPLESS IN SOUTHWEST ZONES TUESDAY.

IN EXTENDED...WILL TONE DOWN GUIDANCE COOLING WEDNESDAY AND
THURSDAY AS 12Z AVN RUN WAS 4C WARMER AT H7 THAN LAST NIGHTS MRF.
UPPER RIDGE TO SHIFT OVER WYOMING FRIDAY AND EAST INTO PLAI/NS NEXT
WEEKEND.  SOME MOISTURE IN SW FLOW INTO NW ZONES FRI-SUN FOR MENTION
OF SLIGHT CHANCE.  REST OF CWFA TO SEE DRY AND WARM WEATHER WITH SOME
90S IN BASINS DAYS 5-7.

AEM
.RIW...NONE

In the hours before

Special weather statement, May 27, 11:58 AM MDT, 5 hours 21 minutes before
WYZ001>013-019-026-027-271930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1158 AM MDT SUN MAY 27 2001

AT 1150 AM...DOPPLER RADAR AND LIGHTNING DETECTION SYSTEM INDICATED
ISOLATED THUNDERSTORMS OVER NORTHWEST AND NORTH CENTRAL WYOMING.
STORMS WERE LOCATED OVER NORTHWEST FREMONT COUNTY...BETWEEN DUBOIS
AND CROWHEART. ALSO...A FEW STORMS WERE OVER THE BIG HORN MOUNTAINS.
STORMS WILL BECOME MORE NUMEROUS DURING THE EARLY AFTERNOON HOURS.
THE STORMS WILL PRODUCE HEAVY RAIN...WIND GUSTS TO 35 MPH AND CLOUD
TO GROUND LIGHTNING STRIKES.

PEOPLE OUTDOORS IN THE NORTHWEST MOUNTAINS SHOULD BE ALERT FOR
APPROACHING THUNDERSTORMS AND BE PREPARED TO SEEK SHELTER.
R

WCJIN-WYNW-WYNE
MC
Special weather statement, May 27, 1:36 PM MDT, 3 hours 43 minutes before
WYZ001>015-019-026-027-272130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
136 PM MDT SUN MAY 27 2001

...THUNDERSTORMS CONTINUE OVER NORTHERN AND CENTRAL WYOMING...

AT 124 PM...DOPPLER RADAR INDICATED SCATTERED THUNDERSTORMS MAINLY
OVER PARK...HOT SPRINGS...FREMONT AND SOUTHERN NATRONA COUNTIES. A
STRONG STORM WITH VERY HEAVY RAIN AND SMALL HAIL WAS OVER SOUTHERN
FREMONT COUNTY...SOUTH OF US HIGHWAY 287. THIS STORM WILL MOVE SLOWLY
SOUTHEAST AND REMAIN OVER OPEN COUNTRY THROUGH 230 PM.

OTHER STORMS WILL MOVE EAST ACROSS EASTERN PARK AND HOT SPRINGS
COUNTIES AND INTO THE WESTERN BIG HORN BASIN BY 230 PM. ALSO...A FEW
STORMS WILL OCCUR ACROSS NORTHWEST WYOMING. THE STORMS WILL PRODUCE
HEAVY RAIN...WIND GUSTS TO 35 MPH AND CLOUD TO GROUND LIGHTNING
STRIKES.

PEOPLE OUTDOORS SHOULD BE ALERT FOR APPROACHING THUNDERSTORMS AND BE
PREPARED TO SEEK SHELTER.

WCJIN-WYNW-WYNE
MC
Special weather statement, May 27, 2:43 PM MDT, 2 hours 36 minutes before
WYZ003>005-008>014-019-023-026-027-272130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
243 PM MDT SUN MAY 27 2001

...THUNDERSTORMS CONTINUE OVER CENTRAL WYOMING...

AT 232 PM...DOPPLER RADAR INDICATED SCATTERED THUNDERSTORMS MAINLY
OVER EASTERN PARK...HOT SPRINGS...FREMONT AND NORTHEAST SWEETWATER
COUNTIES. A STRONG STORM WITH VERY HEAVY RAIN AND SMALL HAIL
WAS OVER NORTHEAST SWEETWATER COUNTY. THIS STORM WILL MOVE SLOWLY
SOUTHEAST AND BE LOCATED SOUTH OF BAIROIL BY 330 PM.

OTHER STORMS WILL MOVE INTO THE BIG HORN BASIN AND A FEW STORMS WILL
BE OVER THE WIND RIVER BASIN BY 330 PM. ALSO...ISOLATED STORMS WILL
REMAIN OVER THE WIND RIVER AND BIG HORN MOUNTAINS. THE STORMS WILL
PRODUCE HEAVY RAIN...WIND GUSTS TO 35 MPH AND CLOUD TO GROUND
LIGHTNING STRIKES.

PEOPLE OUTDOORS SHOULD BE ALERT FOR APPROACHING THUNDERSTORMS AND BE
PREPARED TO SEEK SHELTER.

WCJIN-WYSW-WYNW-WYNE
MC
Local storm report, May 27, 3:32 PM MDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON, WY
332 PM MDT SUN MAY 27 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0307 PM    HUDSON                    WY   1.75 INCH HAIL
05/27/01   FREMONT                        REPORTED BY
OTHER

0320 PM    HUDSON                    WY   .75 INCH HAIL
05/27/01   FREMONT                        REPORTED BY CO-OP
                                          OBSERVERS

SCV
Special weather statement, May 27, 4:22 PM MDT, 57 minutes before
WYZ008-009-013>015-026-272329-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
422 PM MDT SUN MAY 27 2001

...STRONG THUNDERSTORMS OVER CENTRAL WYOMING...

AT 415 PM...DOPPLER RADAR SHOWED A LINE OF THUNDERSTORMS
FROM JUST EAST OF WORLAND TO NEAR JEFFREY CITY.  THESE
STORMS WERE MOVING EAST AT 25 MPH.  THE STORMS WILL BE
MOVING ALONG HIGHWAY 20/26 IN NORTHWEST NATRONA COUNTY
THROUGH 5 PM.  EXPECT SMALL HAIL AND HEAVY DOWNPOURS WITH
THESE STORMS WITH SOME LOCALIZED FLOODING IN LOW-LYING
AREAS.

PEOPLE OUTDOORS SHOULD BE ALERT FOR APPROACHING THUNDERSTORMS AND BE
PREPARED TO SEEK SHELTER.  DRIVERS SHOULD BE PREPARED FOR STANDING
WATER ON ROADS.

AHEM
WCJIN-WYNE-WYNW

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 3:14 PM MDTSevere Thunderstorm WarningRIWFremont31 min
May 27, 4:47 PM MDTSevere Thunderstorm WarningRIWNatrona28 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.